[Skip to Content]
[Skip to Content Landing]
Article
July 20, 1957

ADDICTION TO MEPROBAMATE (EQUANIL, MILTOWN)

Author Affiliations

National Institute of Mental Health Addiction Research Center Public Health Service Lexington, Ky.

U. S. Public Health Service Hospital Lexington, Ky.

JAMA. 1957;164(12):1382. doi:10.1001/jama.1957.02980120086019

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  Evidence is steadily accumulating that abrupt withdrawal of meprobamate from patients who have been ingesting this drug in large amounts may be followed by major convulsions. Barsa and Kline (Am. J. Psychiat.112:1023 [June] 1956) observed single convulsions in 6 to 25 schizophrenics who had received 2.4 Gm. of meprobamate daily for six months; Lemere (J. A. M. A.160:1431 [April 21] 1956 and A. M. A. Arch. Neurol. & Psychiat. 76:205 [Aug.] 1956) noted a seizure in one patient who had taken 6.4 Gm. of meprobamate daily for a month; and Tucker and Wilensky (Am. J. Psychiat. 113:698 [Feb.] 1957) reported convulsions in 2 of 32 psychotic patients who had received 1,600 mg. of meprobamate, increasing to 4,800 mg. daily, for three months. Both Lemere, and Tucker and Wilensky, also remarked on postwithdrawal anxiety and tension in a significant percentage of cases.

First Page Preview View Large
First page PDF preview
First page PDF preview
×